Arizona, 2016

Wildfire in Arizona, June 13 to 22, 2016

June 13 to 22, 2016 · NWS FGZ · 1 event in 1 county or zone

The lightning caused Wildcat Fire burned around 1,500 acres on the east side of the Kaibab Plateau (which contains the North Rim of the Grand Canyon) between June 13 and June 22.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The lightning caused Wildcat Fire burned around 1,500 acres on the east side of the Kaibab Plateau (which contains the North Rim of the Grand Canyon) between June 13 and June 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 13, 9:34 AM MST, 56 minutes earlier.

Area forecast discussion, Jun 13, 9:34 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST MON JUN 13 2016

.SYNOPSIS...Cooler conditions are forecast today with a chance of
thunderstorms, mainly along and north of I-40. A drying and
warming trend will begin on Tuesday, peaking with record highs
this coming weekend.

&&

.UPDATE/DISCUSSION...
Very few updates this morning. We made some minor changes to
precip chances through the afternoon mainly to decrease them in
the northwest and increase them in the northeast. We also slightly
increased the wind speed forecast in far eastern Arizona.
Otherwise, no changes to the forecast.

&&

.PREV DISCUSSION /244 AM MST/...Mainly isolated showers and
thunderstorms will develop early this morning (3 AM - 5 AM MST)
from around I-40 northward. The best combination of shear and
upper-level divergence/upward motion will be near the Flagstaff
area through early this morning as a jet max punches into the area
from the south (visible on water vapor imagery and current
mesoanalysis). From late this morning into this afternoon, the
best chance for showers and storms shifts to central/northern
Navajo and Apache counties as the trough moves eastward and begins
to fill. Some storms could produce gusty winds this afternoon.

Breezy southwest winds are expected this afternoon, with the
strongest winds across Navajo and Apache counties. High
temperatures will generally run 5 to 10 degrees below normal.

Tuesday through Friday...Dry weather and warmer temperatures are
expected, along with breezy southwest winds through Thursday. The
strongest winds look to occur Wednesday afternoon and near
critical fire weather conditions are expected.

Saturday through Monday...A very strong high continues to be
forecast to build into the area, and as such, an Excessive Heat
Watch has been issued for this entire time period for areas below
4000 feet in Yavapai County and in the Grand Canyon. The GFS has a
slightly weaker high (597 DM at H5) than the ECMWF (600 DM at H5)
and is centered farther south along the Arizona/Mexico border. The
ECMWF centers the high pretty much right over central Arizona and
keeps it in place well beyond Monday, which would mean
ridiculously hot temperatures, even considering we are nearing the
end of June (generally the hottest time of year for northern
Arizona). Exactly which solution will pan out is yet to be seen,
but regardless, prepare for record breaking temperatures by this
coming weekend.

&&

.AVIATION...For the 18Z Package...Isolated high based showers and
thunderstorms will occur mainly near and north/east of a
KGCN/KFLG/KDVT line through this afternoon. Otherwise...expect VFR
conditions through 18Z Tuesday. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A weak weather disturbance will move across
Arizona today. In response, isolated high based showers and
thunderstorms will be possible primarily along and north of
Interstate 40. Otherwise, expect dry conditions the next two days
with gusty southwest winds each afternoon.

Wednesday through Friday...Gusty southwesterly winds and relative
humidity values in the single digits to low teens will support near-
critical fire conditions Wednesday afternoon which could extend into
Thursday. Strong high pressure begins building in from the east on
Friday setting the stage for near record high temperatures,
extremely dry conditions and a Haines Index hovering around a 6 over
the weekend. Thankfully, winds should be lighter.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Saturday morning through Monday
evening FOR AZZ006-018-037.

&&

PUBLIC...Taylor/Mottice
AVIATION...Taylor
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 13, 3:01 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 AM MST MON JUN 13 2016

AZZ004>018-037>040-140400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
301 AM MST MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHWESTERLY WINDS AND RELATIVE HUMIDITY VALUES IN THE
SINGLE DIGITS TO LOW TEENS WILL SUPPORT NEAR-CRITICAL FIRE
CONDITIONS WEDNESDAY AFTERNOON WHICH COULD EXTEND INTO THURSDAY.
HOT TEMPERATURES ARE FORECAST FOR THIS WEEKEND, WITH AN EXCESSIVE
HEAT WATCH HAVING BEEN ISSUED FOR SATURDAY 6/18 THROUGH MONDAY
6/20. THE WATCH IS VALID FOR ELEVATIONS BELOW 4000 FEET IN
YAVAPAI/NORTHERN GILA COUNTIES AS WELL AS THE GRAND CANYON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kaibab Plateau

When
June 13, 10:30 AM MST to June 22, 12:00 AM MST
Where
Kaibab Plateau forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The lightning caused Wildcat Fire burned around 1,500 acres on the eastern slopes of the Kaibab Plateau. Strong southwest winds pushed the fire northeastward and away from Highway 67. This highway is the only paved road that provides access to the North Rim of the Grand Canyon. This fire caused the closure of several trails in the area.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632547.